Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 196, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 20, 2003, 6:57 PM EDT for Alleghany County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 6:57 PM EDT (22:57 UTC)
- Expired
- Jul 20, 2003, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Alleghany County, NC
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 202257 SVRRNK NCC005-202330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 657 PM EDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 730 PM EDT. * AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF ENNICE...MOVING EAST AT 5 MPH. * SOME LOCATIONS THREATENED THROUGH 730 PM EDT INCLUDE ENNICE... ROARING GAP... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3654 8115 3643 8109 3643 8098 3657 8096 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:50 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 20, 6:50 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 650 PM EDT SUN JUL 20 2003 ***UPDATED ZONES TO ADD 20 PCT CHC TSTMS IN NW NC MTNS AND FOOTHILLS AND A FEW VA BORDER COUNTIES. ALSO RAISED MIN TEMPS A FEW DEGS.*** JJ FEW CHANGES TO THE ZONE THIS PACKAGE. INCREASING POPS MON NIGHT WITH POSSIBLE MCS MOVING INTO WEST EDGE OF CWA. LOWERED MAX TEMPS WED WITH RAIN AND CLOUD. THU...REDUCED POPS TO AM HOURS AS SYSTEM MOVES OUT A LITTLE FASTER. TEMPS FRI-SAT NEAR CLIMO. TONIGHT...HIGH PRESSURE WILL CONTINUE TO MOVE EAST TONIGHT BRING RETURN FLOW BY MORNING. SOME VALLEY AREAS MAY DECOUPLE INTO THE UPPER 50S...BUT FOR THE MOST PART...TEMPS WILL RANGE IN THE MID TO UPPER 60S. MON...MOSTLY SUNNY IN THE MORNING WITH INCREASE CLOUDS IN THE AFTN. WARM AIR ALOFT WILL TRANSLATE INTO ABOVE NORMAL TEMPS...MID TO UPPER 80S IN THE WEST AND 90 TO 95F IN THE EAST. RETURN FLOW WILL ALSO INCREASE HUMIDITY LEVEL FOR A MUGGY DAY. PRIMARY FOCUS FOR TSRA WILL BE HEATING UNDER A THETA-E RIDGE IN THE MOUNTAINS DURING THE AFTN AND THE EAST MAY SEE AN ISOLATED STRAY STORM LATE IN THE AFTN. MON NIGHT...MCS DEVELOPMENT IN THE OHIO VALLEY WILL MOVE SOUTHEAST INTO SE WV AROUND MIDNIGHT...THEN SPREADING ACROSS THE MTNS DURING THE NIGHT. MODELS HAVE SYSTEM LOSING ITS IDENTITY CROSSING THE MTNS. LIKELY POPS IN SE WV WITH HIGH CHC IN SW VA AND NW NC MTNS. LOWER CHC IN THE EAST. ESPC HAS A SLIGHT OUTLOOK FOR THE AREA. DAMAGING WINDS AND HAIL DEVELOP ARE POSSIBLE. TUE...REMNANTS OF MCS AND LEFT-OVER BNDRY WILL PROMPT MORE TSRA ACTIVE ESPECIALLY IN THE EAST DURING THE AFTN. THERE IS ANOTHER POSSIBILITY OF SVR WX TO DEVELOP. SOME CONCERNS WITH HOW MUCH MON NIGHTS ACTIVE WILL STABILIZE THE AMS IN THE MTNS. EXPECTING AREAS OF SW VA/NW NC AND EAST TO SEE A FAIR AMOUNT OF CONVECTION IN THE AFTN. EXTENDED... TUE NIGHT...CLOSED UPPER LEVEL LOW IN S CAN/N GREAT LAKES REGION WILL PUSH A STRONG COLD FRONT AS FAR SOUTH AS THE GULF COAST STATES. VERY UNUSUAL FOR THIS TIME OF YEAR. THEN A SFC WAVE DEVELOPS ALONG THE FRONT TO MOVE INTO THE REGION LATE TUES NIGHT INTO WEDNESDAY. WITH PCPN AND INCREASE CLOUD COVER...HAVE LOWERED TEMPS TO RANGE ACROSS THE AREA FROM 70S IN THE WEST TO 75 TO 80 IN THE EAST. SVR WX ACTIVE IS POSSIBLE YET AGAIN WITH GOOD JET DYNAMICS...HOWEVER...TIMING OF PCPN WILL EFFECT SVR WX OUTCOME. THE EARLIER THE PCPN MOVES IN...LESS LIKE TO SEE SVR WX...BUT FLOODING COULD BE A CONCERN. IF IT IS NOT ONE THING...IT IS ANOTHER. WED NIGHT...SYSTEM EXITS AND UPPER LEVEL TROUGH TO MOVE THRU THE AREA THU MORNING. HAVE DECREASE POPS LATE WED NIGHT AND THU WITH FASTER MOVING SYSTEM. HIGH PRESSURE AND DRIER WX TO RETURN THU AFTN AND INTO THE WEEKEND. TEMPS WILL REBOUND TO NORMAL LEVELS STARTING FRIDAY. ROA 68 90 70 85 / 0 10 50 70 LYH 66 91 69 85 / 0 10 40 70 DAN 67 94 71 88 / 0 10 30 70 BLF 64 82 66 74 / 0 30 70 70 LWB 57 83 62 73 / 0 30 70 70 BCB 63 87 66 79 / 0 20 60 70 TNB 62 85 66 77 / 0 30 50 70 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
Hazardous weather outlook, Jul 20, 5:56 AM EDT, 13 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 556 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE AREA AHEAD OF A COLD FRONT LATE MONDAY AND INTO TUESDAY. SOME OF THE STORMS COULD BE QUITE STRONG...MAINLY IN SOUTHEAST WEST VIRGINIA AND EXTREME WESTERN VIRGINIA LATE MONDAY AND MONDAY NIGHT...AND POSSIBLY IN ALL LOCATIONS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SK
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.